Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2008, 5:42 AM CDT for 5 counties in Minnesota; Brookings County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 5:42 AM CDT (10:42 UTC)
- Expired
- Jul 31, 2008, 6:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:08 AM CDT | TSTM WND DMG | 4 N Ivanhoe, MN | POWER POLES BENT OVER. |
| Jul 31, 6:27 AM CDT | HAIL 0.75 | 1 Sse Cottonwood, MN | HAIL FELL FROM 627 TO 633 AM. |
| Jul 31, 6:30 AM CDT | HAIL 0.75 | 5 Ssw Cottonwood, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:51 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 311042
SVRFSD
MNC033-081-083-101-117-SDC011-311130-
/O.NEW.KFSD.SV.W.0239.080731T1042Z-080731T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 AM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
EXTREME NORTHWESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
LINCOLN COUNTY IN SOUTHWEST MINNESOTA
LYON COUNTY IN SOUTHWEST MINNESOTA
NORTHERN MURRAY COUNTY IN SOUTHWEST MINNESOTA
NORTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 630 AM CDT
* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTH OF COTTONWOOD TO 17 MILES NORTHWEST
OF WHITE...OR ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
MARSHALL TO 7 MILES NORTHEAST OF ESTELLINE...MOVING SOUTHEAST AT 65
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HENDRICKS...WHITE AROUND 555 AM CDT...
TAUNTON...MINNEOTA AROUND 600 AM CDT...
IVANHOE...GHENT...COTTONWOOD AROUND 605 AM CDT...
ELKTON...ARCO AROUND 610 AM CDT...
MARSHALL AROUND 615 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR SOUTHWEST MINNESOTA.
LAT...LON 4454 9558 4420 9559 4420 9546 4408 9590
4416 9640 4454 9686 4455 9646 4463 9646
4464 9561
TIME...MOT...LOC 1041Z 306DEG 56KT 4491 9583 4464 9678
$$
WILLIAMS1 follow-up statement
000
WWUS53 KFSD 311109
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 AM CDT THU JUL 31 2008
MNC033-081-083-101-117-SDC011-311130-
/O.CON.KFSD.SV.W.0239.000000T0000Z-080731T1130Z/
LYON MN-LINCOLN MN-PIPESTONE MN-MURRAY MN-COTTONWOOD MN-BROOKINGS SD-
609 AM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN BROOKINGS...EXTREME NORTHWESTERN COTTONWOOD...
NORTHERN MURRAY...NORTHERN PIPESTONE...LINCOLN AND LYON COUNTIES...
AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 17 MILES NORTH OF COTTONWOOD TO TAUNTON
TO 4 MILES EAST OF WHITE...OR ALONG A LINE EXTENDING FROM 27 MILES
NORTH OF MARSHALL TO 15 MILES NORTHWEST OF MARSHALL TO 17 MILES
NORTHWEST OF MARSHALL TO 14 MILES NORTHEAST OF BROOKINGS...MOVING
SOUTHEAST AT 56 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ARCO AROUND 615 AM CDT...
MARSHALL...LYND...LAKE BENTON...COTTONWOOD AROUND 620 AM CDT...
TYLER...RUSSELL AROUND 625 AM CDT...
RUTHTON...BALATON...FLORENCE AROUND 630 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR SOUTHWEST MINNESOTA.
LAT...LON 4454 9558 4420 9559 4420 9546 4408 9590
4416 9640 4454 9686 4455 9646 4463 9646
4464 9561
TIME...MOT...LOC 1109Z 326DEG 48KT 4477 9573 4454 9595
4452 9602 4436 9651
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:45 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 31, 3:45 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT THU JUL 31 2008 .DISCUSSION... COMPLEX N OF FCST AREA SHUD MOVE FAIRLY QUICKLY SEWD THRU MAINLY NERN HALF OF AREA NEXT SVRL HRS...AND BE MOSTLY GONE BY 15Z. THIS MAY NOT LEAVE MUCH FOR REST OF TDA BUT WITH SOME LO LVL SUPPORT LINGRNG WILL KEEP SOME MENTN E FOR THIS AFTN INTO THIS EVE. AS SFC LOW MOVES EWD OVER AREA...DRIER AIR SHUD BE TRYING TO FILTER IN FROM THE W. MORE IMPORTANTLY LTL THERMAL OR UPPER SUPPORT FOR ANY PCPN LATR TNGT INTO THE STAR OF THE COMING WEEKEND. KEY IS UPPER RDG BUILDG MORE STGLY NEWD INTO AREA ON MODELS. EVEN THE ECMWF WHICH IS FINALLY COMNG IN HINTS AT THIS STGR RDG BUILG EVEN THO I ONLY SEE IT THRU 24 HRS ATTM. THIS WILL PRBLY LEAD TO DECENT WARMNG/CAPPING OVER FCST AREA AND QUITE WARM WX THRU WEEKEND WITH NOT MUCH PCPN THREAT. IN DFRNCE TO MORE FAVORD PATTRN SHOWN BY NAM...CONTINUITY...AND SPC OUTLOOK WILL KEEP SOME MENTN IN THE E FOR SAT NGT. THAT AND WE HAVE HAD TRBL GETTING THAT RDGNG TO BUILD INTO AREA SO FAR THIS SUMMER. NEVERTHELESS LEAN TO NAM/CANADIAN SOLN ON STGR RDGNG FOR NOW. LTL CHANGE IN MON THRU WED PD WITH COOLING BY END OF PD AND SOME CHC OF TSTMS BASED ON RDG ERODING AS GFS PROJECTS. && .AVIATION... VFR CONDITIONS ARE LIKELY TO PREVAIL THROUGH A VAST MAJORITY BOTH AREALLY AND TEMPORALLY THROUGH 12Z FRI. EXCEPTIONS WILL BE THREAT FOR MVFR VSBYS ARND KFSD AND KSUX THRU ARND 13Z IN LIGHT FOG. CONVECTION WL GET CLOSE TO KHON BTWN 11Z AND 14Z...WITH MORE CERTAINTY OF OUTFLOW WINDS SHIFTING TOWARD NLY DIRECTION AND BRIEFLY GUSTY BY 11Z-13Z WINDOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/CHAPMAN
Hazardous weather outlook, Jul 31, 5:08 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 508 AM CDT THU JUL 31 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 508 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WITH DAMAGING WINDS MAY AFFECT SOUTHWEST MINNESOTA EARLY THIS MORNING...ESPECIALLY IN THE IVANHOE TO MARSHALL TO WINDOM AREAS. OTHER THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE ISOLATED LARGE HAIL AND DAMAGING WINDS IN SOUTHWEST MINNESOTA...SLIGHTLY WEST TO THE BROOKINGS SOUTH DAKOTA AREA...AND SOUTH TO THE SPIRIT LAKE...SPENCER...AND STORM LAKE IOWA AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT IN AND NEAR SOUTHWEST MINNESOTA. ISOLATED STORMS COULD BE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED LATE SUNDAY INTO MONDAY...WITH A FEW SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THROUGH 900 AM IN PART OF SOUTHWEST MINNESOTA...AND POSSIBLE AFTER 300 PM IN SOUTHWEST MINNESOTA AND SMALL ADJACENT PARTS OF SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:28 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 47 min |
| Jul 30, 7:39 PM CDT | Tornado Warning | FSD | Gregory | 36 min |
| Jul 30, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.